South Dakota, 2013

Damaging Winds in South Dakota, August 30, 2013

August 30, 2013 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm tracked across southern Shannon County. Strong wind gusts accompanied the storm, downing power lines and trees, destroying two mobile homes, and damaging a school roof east of Pine Ridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$315,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked across southern Shannon County. Strong wind gusts accompanied the storm, downing power lines and trees, destroying two mobile homes, and damaging a school roof east of Pine Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 30, 4:21 PM MST, 39 minutes earlier.

Area forecast discussion, Aug 30, 4:21 PM MST, 39 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
521 PM MDT FRI AUG 30 2013

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 338 PM MDT FRI AUG 30 2013

CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHEASTERN
MT...WITH SURFACE TROF/DRY LINE STRETCHING SOUTHEAST FROM THE LOW
ACROSS THE BLACK HILLS AREA INTO FAR WESTERN NEB. UPPER LEVEL
ANALYSIS SHOWS HIGH PRESSURE HAS CONTINUED TO SHIFT FURTHER WEST
AND SOUTH INTO THE SOUTHERN HIGH PLAINS/FOUR CORNERS REGION.
RIDGING CONTINUES TO EXTEND NORTHWARD ACROSS THE PLAINS.
SOUTHWESTERLY FLOW IS IN PLACE ACROSS THE PACIFIC NW AND NORTHERN
ROCKIES AHEAD OF LOW OFF THE PACIFIC NW COAST. SKIES ARE MOSTLY
SUNNY TO PARTLY CLOUDY ACROSS THE AREA. THUNDERSTORMS HAVE
DEVELOPED IN THE RAPID CITY AREA OVER THE LAST COUPLE OF
HOURS...WITH A SEVERE STORM MOVING THROUGH THE CITY. HEAVY RAIN
AND HAIL UP TO BASEBALL SIZE WERE REPORTED ACROSS THE RAPID CITY
AREA. OTHER STORMS ARE STARTING TO DEVELOP OVER PORTIONS OF
EASTERN WY...FAR WESTERN SD...AND FAR WESTERN NEB. TEMPS ARE
MOSTLY IN THE 90S ACROSS THE PLAINS...EXCEPT FOR COOLER CONDITIONS
WHERE RAIN HAS FALLEN.

THE SURFACE TROF WILL REMAIN NEARLY STATIONARY OR MOVE SLIGHTLY TO
THE EAST LATE TODAY AND TONIGHT. THIS TROF...ALONG WITH WEAK UPPER
LEVEL ENERGY...WILL SUPPORT CONTINUED THUNDERSTORM DEVELOPMENT INTO
TONIGHT. THE BEST INSTABILITY IS STILL EAST OF THE TROF OVER THE SD
PLAINS...WHERE CAPE VALUES OF 1000 TO 2500 J/KG HAVE DEVELOPED.
SHEAR IS SUFFICIENT FOR STRONGER STORMS FROM THE BLACK HILLS AREA
NORTHWARD INTO WESTERN ND. STEEP LAPSE RATES AND COOLER AIR ALOFT
HAVE ERODED THE CAP OVER A GOOD PORTION OF THE AREA. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR FAR NORTHEASTERN WY AND ALL OF
OUR SD COUNTIES EXCEPT TRIPP. LARGE HAIL AND STRONG WIND GUSTS WILL
BE THE MAIN THREATS FROM ANY SEVERE STORMS THIS AFTERNOON AND
EVENING. AN ISOLATED TORNADO CANNOT BE RULED OUT AS WELL. ACTIVITY
WILL DIMINISH IN COVERAGE AND INTENSITY BY THE OVERNIGHT.

COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA ON SATURDAY WITH COOLER
AIR BUILDING IN FROM THE NORTH AND WEST. HIGHS WILL RANGE FROM THE
80S OVER NORTHEASTERN WY AND NORTHWESTERN SD TO THE LOW TO MID 90S
OVER THE SOUTHWEST AND SOUTH CENTRAL SD PLAINS. SOME 70S ARE LIKELY
OVER THE HIGHER BLACK HILLS. BREEZY NORTH-NORTHWEST WINDS WILL
DEVELOP BEHIND THE FRONT ACROSS THE PLAINS...ESPECIALLY THE
NORTHWEST AND WEST CENTRAL SD PLAINS. A CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL LINGER OVER EASTERN PORTIONS OF THE
CWA...ESPECIALLY IN THE AFTERNOON AS THE FRONT APPROACHES. DRIER AIR
WILL BUILD OVER WESTERN AREAS DURING THE DAY. MORE SEASONABLE
TEMPERATURES ARE EXPECTED SATURDAY NIGHT WITH CLEARING SKIES. LOWS
WILL BE IN THE 50S AND LOWER 60S WITH DIMINISHING WINDS IN THE
EVENING.

&&

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 338 PM MDT FRI AUG 30 2013

AFTER A SLIGHT WEAKNESS IN THE UPPER LEVEL RIDGE OVER THE CWA
SUNDAY MOVES EAST...THE UPPER LEVEL/THERMAL RIDGE WILL REBUILD
OVER THE AREA FOR THE FIRST HALF OF NEXT WEEK...RESULTING IN
MAINLY DRY WEATHER AND SLIGHTLY WARMER TEMPERATURES. MODELS
CONTINUE TO HINT AT COOLER WEATHER FOR LATE NEXT WEEK...BUT MUCH
UNCERTAINTY EXISTS GIVEN DIFFERING GFS/ECMWF SOLUTIONS WITH UPPER
LOW MOVING ACROSS THE NORTHERN TIER STATES INTO CENTRAL NORTH
AMERICA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 521 PM MDT FRI AUG 30 2013

VFR CONDITIONS WILL GENERALLY PREVAIL TONIGHT INTO SATURDAY.
ISOLATED TO SCATTERED TSRA WILL CONTINUE INTO TONIGHT...MAINLY
ACROSS THE WESTERN SD PLAINS DURING THE EVENING. SOME
STORMS WILL BE SEVERE EARLY THIS EVENING WITH HAIL AND GUSTY
WINDS. A COLD FRONT WILL SLOWLY CROSS THE AREA ON
SATURDAY...FOLLOWED BY BREEZY NORTH TO NORTHWEST WINDS ACROSS THE
PLAINS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...10
AVIATION...26
Hazardous weather outlook, Aug 30, 8:18 AM MST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
918 AM MDT FRI AUG 30 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-311300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
918 AM MDT (1018 AM CDT) FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE
AREA THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS WESTERN SOUTH DAKOTA THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS FROM ANY
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY...ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE
ACROSS CENTRAL SOUTH DAKOTA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED...A STORM OR TWO MAY BECOME STRONG WITH HAIL AND GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 30, 3:22 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
422 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             4 NE RED SHIRT          43.69N 102.84W
08/30/2013  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Aug 30, 3:33 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
433 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 SE FOLSOM             43.80N 102.81W
08/30/2013  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Aug 30, 3:46 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HEAVY RAIN       1 W DOWNTOWN RAPID CITY 44.08N 103.25W
08/30/2013  M1.22 INCH       PENNINGTON         SD   OTHER FEDERAL

            1.22 INCHES IN 45 MINUTES FROM 200 PM TO 245 PM.

&&

SMITH
Local storm report, Aug 30, 3:47 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
447 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     HEAVY RAIN       2 ESE DOWNTOWN RAPID CI 44.07N 103.19W
08/30/2013  M0.65 INCH       PENNINGTON         SD   OTHER FEDERAL

            0.65 INCHES FROM 210 PM TO 330 PM.

&&

SMITH
Local storm report, Aug 30, 3:49 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
449 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             3 SE PIEDMONT           44.20N 103.35W
08/30/2013  E1.00 INCH       MEADE              SD   TRAINED SPOTTER

0139 PM     HAIL             BLACK HAWK              44.15N 103.32W
08/30/2013  E0.25 INCH       MEADE              SD   FIRE DEPT/RESCUE

            PEA HAIL AND VERY HEAVY RAIN.

0142 PM     HAIL             BLACK HAWK              44.15N 103.32W
08/30/2013  E1.00 INCH       MEADE              SD   FIRE DEPT/RESCUE

0145 PM     HAIL             3 NE HISEGA             44.09N 103.37W
08/30/2013  E2.75 INCH       PENNINGTON         SD   COCORAHS

            DENTED CAR AND DAMAGED SHINGLES

0200 PM     HAIL             3 W DOWNTOWN RAPID CITY 44.09N 103.29W
08/30/2013  E1.00 INCH       PENNINGTON         SD   FIRE DEPT/RESCUE

            MOSTLY HAIL WITH SOME RAIN.

0200 PM     HAIL             2 N BLACK HAWK          44.18N 103.32W
08/30/2013  M0.88 INCH       MEADE              SD   TRAINED SPOTTER

            OVER AN INCH OF RAIN SO FAR WITH A LOT OF PEA HAIL.
            LARGEST HAIL IS NICKEL SIZE.

0201 PM     HAIL             2 SW DOWNTOWN RAPID CIT 44.06N 103.25W
08/30/2013  E1.50 INCH       PENNINGTON         SD   NWS EMPLOYEE

0205 PM     HAIL             4 SSW DOWNTOWN RAPID CI 44.03N 103.27W
08/30/2013  E1.50 INCH       PENNINGTON         SD   PUBLIC

0205 PM     HAIL             3 WSW DOWNTOWN RAPID CI 44.07N 103.28W
08/30/2013  E1.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

0210 PM     HAIL             2 WSW DOWNTOWN RAPID CI 44.07N 103.27W
08/30/2013  E1.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

0210 PM     HAIL             3 W DOWNTOWN RAPID CITY 44.08N 103.29W
08/30/2013  E1.75 INCH       PENNINGTON         SD   FIRE DEPT/RESCUE

0210 PM     HAIL             1 E DOWNTOWN RAPID CITY 44.08N 103.21W
08/30/2013  M1.50 INCH       PENNINGTON         SD   OFFICIAL NWS OBS

0230 PM     HAIL             3 SE DOWNTOWN RAPID CIT 44.05N 103.18W
08/30/2013  E1.50 INCH       PENNINGTON         SD   NWS EMPLOYEE

0230 PM     HAIL             2 SSE DOWNTOWN RAPID CI 44.05N 103.21W
08/30/2013  M2.25 INCH       PENNINGTON         SD   NWS EMPLOYEE

0230 PM     HAIL             1 E DOWNTOWN RAPID CITY 44.08N 103.21W
08/30/2013  M1.75 INCH       PENNINGTON         SD   OFFICIAL NWS OBS

0233 PM     TSTM WND GST     4 S DOWNTOWN RAPID CITY 44.02N 103.23W
08/30/2013  M58.00 MPH       PENNINGTON         SD   NWS EMPLOYEE

0235 PM     HAIL             3 SE DOWNTOWN RAPID CIT 44.05N 103.18W
08/30/2013  M2.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

0238 PM     FLASH FLOOD      3 W DOWNTOWN RAPID CITY 44.08N 103.29W
08/30/2013                   PENNINGTON         SD   LAW ENFORCEMENT

            WEST MAIN AT SOO SAN DRIVE IS FLOODED.

0238 PM     FLASH FLOOD      2 W DOWNTOWN RAPID CITY 44.08N 103.27W
08/30/2013                   PENNINGTON         SD   LAW ENFORCEMENT

            ST. JOSEPH ST AND WEST BLVD IS FLOODED.

0240 PM     FLASH FLOOD      1 W DOWNTOWN RAPID CITY 44.08N 103.25W
08/30/2013                   PENNINGTON         SD   LAW ENFORCEMENT

            WATER RUNNING CURB TO CURB ON STREETS BETWEEN MOUNTAIN
            VIEW AND WEST BLVD.

0245 PM     HAIL             3 SE RAPID VALLEY       44.04N 103.09W
08/30/2013  E0.88 INCH       PENNINGTON         SD   TRAINED SPOTTER

            WIND IS ESTIMATED AT 45 MPH.

0300 PM     HEAVY RAIN       1 WNW DOWNTOWN RAPID CI 44.09N 103.24W
08/30/2013  M1.08 INCH       PENNINGTON         SD   OTHER FEDERAL

            HEAVY RAINFALL FROM 145 PM TO 230 PM.

0310 PM     HAIL             5 SSW RAPID CITY AIRPOR 43.97N 103.09W
08/30/2013  E1.00 INCH       PENNINGTON         SD   PUBLIC

0335 PM     TSTM WND GST     2 SSE HERMOSA           43.81N 103.18W
08/30/2013  E60.00 MPH       CUSTER             SD   FIRE DEPT/RESCUE

0335 PM     HAIL             11 E HERMOSA            43.84N 102.97W
08/30/2013  E1.75 INCH       CUSTER             SD   PUBLIC

0400 PM     HAIL             4 SE FOLSOM             43.80N 102.81W
08/30/2013  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

0405 PM     HAIL             4 NE RED SHIRT          43.69N 102.84W
08/30/2013  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

&&

SMITH
Special weather statement, Aug 30, 4:25 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT FRI AUG 30 2013

SDZ002-012-013-310000-
BUTTE SD-NORTHERN MEADE CO PLAINS SD-PERKINS SD-
525 PM MDT FRI AUG 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEADE...NORTHEASTERN
BUTTE AND SOUTHWESTERN PERKINS COUNTIES UNTIL 600 PM MDT...

AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF MUD BUTTE...OR 43 MILES WEST OF
FAITH...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MUD BUTTE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4513 10262 4493 10273 4500 10304 4518 10298
TIME...MOT...LOC 2326Z 283DEG 14KT 4507 10288

CARSTENS

The radar

The Rapid City radar (KUDX), 125 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
August 30, 5:00 PM MST
Where
Oglala Lakota County, 1.02 mi ESE of Pine Ridge
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.022, -102.543

Trees were blown down at the Pine Ridge IHS Hospital.

Thunderstorm Wind, Oglala Lakota

When
August 30, 5:05 PM MST to 5:10 PM MST
Where
Oglala Lakota County, 2.24 mi NE of (Ien)pine Ridge Arpt to 5.52 mi ENE of (Ien)pine Ridge Arpt
Measured
78 kt (90 mph) estimated gust
Property damage
$300,000
Reported by
Utility Company
Coordinates
43.046, -102.494

Strong wind gusts knocked down a total of 80 transmission and distribution power poles from 1.5 miles west to two miles east of the Wolf Creek School. The school roof and some mobile homes were also damaged.

Thunderstorm Wind, Oglala Lakota

When
August 30, 5:10 PM MST
Where
Oglala Lakota County, 6.09 mi E of (Ien)pine Ridge Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Other Federal Agency
Coordinates
43.035, -102.401

Strong wind gusts blew a tree into a house and destroyed two mobile homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472271, 472270, 476123.